Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 72, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 21, 2018, 12:54 AM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2018, 12:54 AM PDT (07:54 UTC)
- Expired
- Oct 21, 2018, 1:27 AM PDT
- In force
- 33 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 33 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 1:05 AM PDT | HAIL 0.88 | Cottonwood Cove, NV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 7.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2803 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673
WUUS55 KVEF 210754
SVRVEF
AZC015-NVC003-210845-
/O.NEW.KVEF.SV.W.0072.181021T0754Z-181021T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1254 AM PDT SUN OCT 21 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
West central Mohave County in northwestern Arizona...
South central Clark County in southern Nevada...
* Until 145 AM PDT/145 AM MST/.
* At 1254 AM PDT/1254 AM MST/, a severe thunderstorm was located near
Cottonwood Cove, or 13 miles northeast of Katherine Landing, moving
north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Cottonwood Cove and Cottonwood Cove Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3534 11455 3533 11474 3576 11481 3576 11444
TIME...MOT...LOC 0754Z 181DEG 23KT 3539 11466
HAIL...1.00IN
WIND...60MPH
$$
CK2 follow-up statements
621
WWUS55 KVEF 210814
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
114 AM PDT SUN OCT 21 2018
AZC015-NVC003-210845-
/O.CON.KVEF.SV.W.0072.000000T0000Z-181021T0845Z/
Mohave AZ-Clark NV-
114 AM PDT SUN OCT 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM
PDT/145 AM MST/ FOR WEST CENTRAL MOHAVE AND CENTRAL CLARK COUNTIES...
At 113 AM PDT/113 AM MST/, a severe thunderstorm was located near
Cottonwood Cove Campground, or 15 miles east of Searchlight, moving
north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs and trees.
Locations impacted include...
Cottonwood Cove and Cottonwood Cove Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3546 11455 3546 11475 3576 11480 3576 11451
TIME...MOT...LOC 0813Z 180DEG 26KT 3554 11466
HAIL...1.00IN
WIND...60MPH
$$
CK775
WWUS55 KVEF 210827
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
127 AM PDT SUN OCT 21 2018
AZC015-NVC003-210835-
/O.CAN.KVEF.SV.W.0072.000000T0000Z-181021T0845Z/
Mohave AZ-Clark NV-
127 AM PDT SUN OCT 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND
CENTRAL CLARK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled. However small
hail is still possible with this thunderstorm and with any
additional storms moving into the area.
LAT...LON 3546 11455 3546 11475 3576 11480 3576 11451
TIME...MOT...LOC 0823Z 181DEG 23KT 3562 11466
$$
CKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 8:49 PM PDT, 4 hours 5 minutes earlier.
Area forecast discussion, Oct 20, 8:49 PM PDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 849 PM PDT Sat Oct 20 2018 .UPDATE... Updated to the forecast this evening to account for the expected development of showers and isolated thunderstorms tonight. This included just a few minor adjustment to coverage and intensity of precipitation. The short-range CAM guidance has been remarkable consistent with the development of showers and isolated thunderstorms overnight. The HRRR brings this activity up from the south near Phoenix as it pushed across the Las Vegas area and heads northward tward tomorrow morning. The new run of the SPC/SSEO also shows a similar set up. All this seems legit given the forcing from the upper low moving inland from the Pacific. The afternoon sounding here at Vegas indicated an eroding cap at around 600mb which is likely the primary inhibition for activity thus far. What does this all mean? Basically, we expect that activity will begin to develop shortly for southern, central and eastern portions of our CWA. Things appear on track thus far. && .PREV DISCUSSION... /issued at 115 PM PDT Sat Oct 20 2018/ .SYNOPSIS...Increasing shower and thunderstorm activity is expected tonight across mainly southern Nevada and Northwest Arizona as a low pressure system approaches the area. Residual activity will linger into Sunday before drier and more stable air pushes in Monday. Improving conditions are expected next week with dry conditions and a warming trend on the way. && .SHORT TERM...through Monday night. While conditions across the region remain dry at this hour, change is already underway with moisture advection on the increase. Afternoon visible satellite imagery depicts cloud streets across the Mojave desert and an increasing cumulus field across eastern Mohave county. MDCRS samples from aircraft in the region suggest a moderate capping inversion remains in place this afternoon around 600mb, which will continue to limit the vertical extent of cloud development until later this evening when mid-level cooling begins to increase as stronger ascent moves in. As such, I kept PoPs fairly low through 8pm tonight, and then began ramping them up as shower and thunderstorm activity increases across Mohave county and lifts northwest into Clark and southern Lincoln counties. It looks like best window for the Las Vegas Valley will be between 11pm and 6 am for shower activity, through recent model trends suggest the most favored area tonight may be across the eastern half of Clark county. The main threats from shower and storm activity tonight will be brief heavy rain and associated wet and slick roadways. Some minor flooding is possible, but swift northward motion should limit that risk for most areas unless more persistent banding features develop. Fairly strong deep layer shear will also promote the potential for some small hail with the stronger thunderstorm cores. On Sunday, the main focus areas of precipitation will lift into Lincoln county in the morning, but additional shower and storm activity will likely break out in the afternoon thanks to cool temperatures aloft and surface heating of a fairly moisture rich boundary layer. Brief heavy rain and small hail will again be possible. Drier conditions will move in Monday as the trough pushes inland. A few terrain driven showers will remain possible across Lincoln and Mohave counties, but should be isolated to scattered at best. .LONG TERM...Tuesday through Saturday. High pressure ridge will build in during the long term period, with heights risings dramatically Thursday into Friday as the high builds over the southwest. This will lead to an extended dry period with temperatures climbing above normal. Nudged temperatures upward, but they may still be a tad on the cool side given the strength of the developing ridge. && .AVIATION...For McCarran...Winds will remain north-northeast for much of the day with speeds 7-9 kts. By late afternoon, winds will become light and variable lasting through the overnight hours and into Sunday. Clouds will continue to increase today around 8 kft. By 6Z tonight, showers will pop up in the vicinity of the terminal and last through Sunday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Gusty north winds are expected along the Colorado River Valley, particularly at the KIFP TAF site, with gusts up to 25-30 kts possible. Elsewhere, winds will be light through the forecast period. Clouds will continue to increase through the day today. Showers will be in the vicinity of the terminals around 6Z at all sites but KBIH. Higher terrain will be obscured at times. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && && Update...Lericos SHORT TERM/LONG TERM...Outler AVIATION...Varian For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.